Tobramycin and vestibulotoxicity: Retrospective analysis of four cases

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Over a course of 7 months, four patients developed vestibulotoxicity after treatment with intravenous tobramycin. Since vestibulotoxicity is a serious adverse effect which can be irreversible, an investigation was undertaken to determine if there was a cause for the toxicity and whether the quality of care had been inadequate. In this period, 26 patients with cystic fibrosis were treated with tobramycin according to valid guidelines, of which four experienced acute dizziness which disrupted their daily activities. Two patients experienced irreversible bilateral vestibular hypofunction and two unilateral loss of the right labyrinth, with decreasing dizziness over time. No apparent cause for the vestibulotoxicity was found in these four patients and the simultaneous occurrence was not due to a lack in quality of care. Symptoms of dizziness and balance disorders should be recognised by patients and caretakers at an early stage so additional diagnostics can be done to prevent further deterioration.
Original languageEnglish
Article numberejhpharm-2020-002588
JournalEuropean Journal of Hospital Pharmacy
Early online date2021
DOIs
Publication statusE-pub ahead of print - 2021

Keywords

  • cystic fibrosis
  • tobramycin
  • vestibulotoxicity

Cite this